Hail, Madison
- When
- July 16, 6:06 PM CST
- Where
- Madison County, 1.57 mi NE of Norfolk
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.044, -97.396
Isolated thunderstorms developed along a surface trough over northeast Nebraska on the afternoon of July 16th. Although the thunderstorms were supercells, limited instability and a very warm atmosphere reduced the severe weather threat to smaller hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms developed along a surface trough over northeast Nebraska on the afternoon of July 16th. Although the thunderstorms were supercells, limited instability and a very warm atmosphere reduced the severe weather threat to smaller hail. The thunderstorms quickly dissipated after sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 16, 5:28 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT THU JUL 16 2015
.UPDATE...
ISSUED AT 623 PM CDT THU JUL 16 2015
ISOLATED STORMS HAVE DEVELOPED IN NORTHEAST NEBRASKA LATE THIS
AFTERNOON...WITHIN AN ENVIRONMENT CHARACTERIZED BY 30-35 KNOTS OF
EFFECT BULK SHEAR AND AROUND 4000 J/KG. FREEZING LEVEL REMAINS
QUITE HIGH...BUT THE STORMS HAVE SHOWN WEAK ROTATION AND COULD BE
CAPABLE OF SOME PENNY TO NICKEL SIZE HAIL. MAINTAINED ISOLATED
WORDING IN NORTHEAST NEBRASKA AND NORTHWEST IOWA FOR A COUPLE OF
HOURS THIS EVENING.
&&
.SHORT TERM...(TONIGHT THROUGH SUNDAY)
ISSUED AT 254 PM CDT THU JUL 16 2015
FIRST OFF...HAVE DECIDED TO ISSUE A HEAT ADVISORY OVER PORTIONS
OF THE SRN CWA WHERE HEAT INDICES OF 105 TO 110 ARE EXPECTED FRIDAY
AND SATURDAY AFTN.
WESTERLIES WILL BE SITUATED ACROSS THE NRN TIER STATE THE NEXT
SEVERAL DAYS WITH THE MAIN FEATURE OF INTEREST BEING A POTENT VORT
MAX PROGGED TO TREK EWD ALONG THE U.S./CAN OVER THE WEEKEND.
INCREASING DPVA SPREADING OVER THE NRN PLAINS EVENTUALLY INDUCES
SFC CYCLOGENESIS WITH ATTENDANT COLD FRONT EXTENDING FROM THE
UPPER MIDWEST TO WRN KS BY 12Z SAT. NAM AND GFS ADVERTISE STOUT
MOISTURE POOLING IS PROGGED AT THAT TIME ALONG THE BNDRY RESULTING
FROM LLVL THETA-E ADVECTION WITH PWS VALUES AROUND 2" INCHES.
HOWEVER...WITH MODELS DIFFERING WHERE MAX OMEGA/HIGHEST
ENVIRONMENTAL MOISTURE CONTENT WILL BE FOUND...PINNING DOWN POP
PLACEMENT SOMEWHAT PROBLEMATIC. AS OF NOW THE GFS AND CMC ARE
SIMILAR LAYING QPF ACROSS THE CWA FRIDAY NIGHT WITH THE NAM
FOCUSING PCPN ACTIVITY MAINLY OVER ERN SD. ON THE OTHER HAND THE
ECM AND SREF IS FOCUSING BEST LIFT/MOISTURE MAINLY OVER THE UPPER
MIDWEST. AND AT THIS POINT LATEST HPC PCPN GRAPHICS ARE SUGGESTING
THEY ARE FAVORING THE ECM/SREF SOLUTIONS.
REGARDING SVR POTENTIAL...COMBINATION OF DAYTIME HEATING/MOISTURE
RICH ENVIRONMENT WILL RESULT IN EXTREMELY UNSTABLE CONDITIONS BY
FRIDAY AFTN WITH 0-3KM CAPE RANGING FROM 4000-5000J/KG. IN ADDITION
TO THAT EFFECTIVE SHEAR IS PROGGED TO INCREASE TO 50-60KT...THUS
MAKING CONDITIONS RATHER FAVORABLE FOR SUPERCELL DEVELOPMENT.
HOWEVER...DID NOTICE BOTH THE NAM/GFS INDICATE 0-6KM DEEP LYR SHEAR
WILL BE SOMEWHAT MARGINAL HEADING INTO FRIDAY EVENING.
SAT/SAT NIGHT/SUN...MODELS IN AGREEMENT MAINTAINING MID LYR
AGEOSTROPHIC LIFT/BNDRY LYR THETA-E CONVG ALONG THE SLOW MOVING
SWD BOUND SFC FRONT. ENVIRONMENT WILL STILL BE MOISTURE RICH AHEAD
OF THE BNDRY WITH PWS VALUES STILL IN THE 2" RANGE.
OTHERWISE...A NOTICEABLE COOL DOWN IS ON TAP SUNDAY OVER THE REGION
WITH NAM12/ECM/GMOS25 IN VERY GOOD AGREEMENT ADVERTISING AFTN HIGHS
IN THE LOW/MID 80S.
.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 254 PM CDT THU JUL 16 2015
GFS/ECM SIMILAR SHOWING NEAR ZONAL FLOW EARLY ON WITH BEFORE A VERY
SUBTLE/LOW AMPLITUDE UPPER RIDE BECOMES SITUATED OVER THE CONUS.
MEX/ECMMOS METEOGRAMS INDICATE MAX TEMPS WILL PRETTY MUCH HOVER
AROUND NORMAL THROUGHOUT THE EXT PD. REGARDING PCPN...SUNDAY/SUNDAY
NIGHT POPS ARE AN EXTENSION ASSOCIATED WITH EXITING SFC FRONT.
OTHERWISE GOING FCST HAS TOKEN POPS MONDAY NIGHT THROUGH WEDNESDAY
NIGHT. NOT VERY IMPRESSED PCPN POTENTIAL...BUT WILL OPT TO LEAVE IN
PLACE TO AVOID FLIP-FLOPPING.
&&
.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 623 PM CDT THU JUL 16 2015
GENERALLY VFR CONDITIONS THROUGH THE PERIOD...ALTHOUGH TEMPORARY
MVFR FOG MAY DEVELOP TONIGHT 11-14Z AT KOFK/KOMA. ISOLATED
THUNDERSTORMS HAD ALSO DEVELOPED IN NORTHEAST NEBRASKA NEAR KOFK.
WHILE IT APPEARS THESE WILL PROBABLY NOT IMPACT THAT LOCATION
DIRECTLY...THEY WILL BE IN THE KOFK VICINITY FOR ABOUT AN HOUR.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 2 PM TO 8 PM CDT FRIDAY FOR NEZ052-053-067-
068-089>093.
HEAT ADVISORY FROM 2 PM TO 8 PM CDT SATURDAY FOR NEZ052-053-067-
068-089>093.
IA...HEAT ADVISORY FROM 2 PM TO 8 PM CDT FRIDAY FOR IAZ069-079-080-
090-091.
HEAT ADVISORY FROM 2 PM TO 8 PM CDT SATURDAY FOR IAZ069-079-080-
090-091.
&&
UPDATE...DEWALD
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...DEWALDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 457 PM CDT THU JUL 16 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171200- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 457 PM CDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING OVER PARTS OF NORTHEAST NEBRASKA AND INTO WEST CENTRAL IOWA. ANY STORM THAT DOES DEVELOP COULD CONTAIN SMALL HAIL AND GUSTY WINDS. HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED ON FRIDAY AFTERNOON OVER PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...WHERE HIGHS WILL CLIMB INTO THE MID 90S AND COUPLED WITH HIGH HUMIDITY. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON FRIDAY NIGHT...MAINLY OVER NORTHEAST NEBRASKA AND INTO WEST CENTRAL IOWA. AN ISOLATED STRONG STORM IS POSSIBLE DURING THIS TIME. HEAT INDEX VALUES OF 100 TO 108 ARE AGAIN EXPECTED ON SATURDAY AFTERNOON OVER PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...WHERE HIGHS WILL CLIMB INTO THE MID 90S AGAIN WITH HIGH VALUES OF HUMIDITY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR SATURDAY NIGHT THROUGH SUNDAY NIGHT AND AGAIN NEXT WEEK ACROSS PARTS OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR FRIDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
600 PM CDT THU JUL 16 2015
NEZ032-162330-
STANTON NE-
600 PM CDT THU JUL 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STANTON COUNTY UNTIL 630
PM CDT...
AT 600 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STANTON...OR 16 MILES SOUTHEAST OF NORFOLK...MOVING SOUTHEAST AT 15
MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
8 MILES SOUTH OF STANTON AND THE HIGHWAY 15 AND 32 JUNCTION.
LAT...LON 4193 9723 4190 9703 4178 9705 4177 9719
4185 9729
TIME...MOT...LOC 2300Z 298DEG 12KT 4186 9719
BOUSTEADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT THU JUL 16 2015
NEZ017-031-170015-
PIERCE NE-MADISON NE-
626 PM CDT THU JUL 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND SOUTH
CENTRAL PIERCE COUNTIES UNTIL 715 PM CDT...
AT 626 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BATTLE CREEK...OR 7 MILES WEST OF NORFOLK...MOVING SOUTHEAST AT 20
MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORFOLK AND BATTLE CREEK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 67 AND 78.
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 149 AND 157.
LAT...LON 4214 9751 4202 9737 4191 9737 4191 9754
4207 9767
TIME...MOT...LOC 2326Z 299DEG 15KT 4207 9755
BOUSTEADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
633 PM CDT THU JUL 16 2015
NEZ032-033-043-044-170015-
DODGE NE-COLFAX NE-STANTON NE-CUMING NE-
633 PM CDT THU JUL 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANTON...
NORTHWESTERN DODGE...SOUTHWESTERN CUMING AND NORTHEASTERN COLFAX
COUNTIES UNTIL 715 PM CDT...
AT 632 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOWELLS...OR 26 MILES SOUTHEAST OF NORFOLK...MOVING SOUTHEAST AT 15
MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DODGE...HOWELLS...10 MILES WEST OF WEST POINT AND THE HIGHWAY 15 AND
32 JUNCTION.
LAT...LON 4189 9703 4186 9674 4176 9676 4171 9688
4170 9700 4182 9715
TIME...MOT...LOC 2332Z 299DEG 15KT 4182 9700
BOUSTEADSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
656 PM CDT THU JUL 16 2015
NEZ012-170045-
CEDAR NE-
656 PM CDT THU JUL 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CEDAR COUNTY UNTIL
745 PM CDT...
AT 656 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARTINGTON...OR 15 MILES SOUTHWEST OF VERMILLION...MOVING SOUTHEAST
AT 15 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARTINGTON...WYNOT AND OBERT.
LAT...LON 4270 9701 4252 9702 4250 9716 4265 9734
4275 9720
TIME...MOT...LOC 2356Z 305DEG 12KT 4266 9719
BOUSTEADThe Omaha radar (KOAX), 117 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579377.